Minnesota, 2023

Hail and Damaging Winds in Minnesota, August 8, 2023

August 8, 2023 · NWS FGF · 5 events in 3 counties and zones

An upper low passing to the north sparked off convection in northwestern Minnesota on August 8th. Large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper low passing to the north sparked off convection in northwestern Minnesota on August 8th. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 2:32 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 8, 2:32 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
332 PM CDT Tue Aug 8 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 332 PM CDT Tue Aug 8 2023

Convective strength this afternoon and evening will be the main
challenges for the period.

Upper low continues to spin over southern Manitoba/Ontario, with a
decent vort coming down and bringing a cold front for our CWA. Pre-
frontal trough has been swinging through east central ND and
northwestern MN, with thunderstorms across much of our southern
and eastern CWA. The first round that developed along the Highway
2 corridor earlier has nearly fizzled out, but some additional
storms have been developing further south near Highway 200 and
Highway 10 where ML CAPE values have been getting to around 2000
J/kg. Effective bulk shear is around 20 kts with the better values
further north, and low level shear is even less impressive,
around 10 kts. Cannot completely rule out an isolated storm
pulsing upward and producing some marginal hail around an inch or
a quick downburst, but not very impressed with widespread severe
risk at this point. Storms will continue into this evening as the
main cold front comes down into region. Some smoke getting mixed
down behind the frontal boundary, so will keep patchy mention
going.

Northwesterly flow will continue into tomorrow, with a reinforcing
vort on the backside of the low moving through Canada. CAMs as
well as global models have some shower activity tomorrow as the
vort moves through, so have some 20 to 30 POPs going. Instability
behind the cold front is pretty weak, so thunder chances will be
mainly near the SD border. Overall, Wednesday should be cool and
breezy with highs in the 70s and chances for showers.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM CDT Tue Aug 8 2023

Thursday and Friday...A fairly vigorous shortwave is expected to
move through southern Canada and ND Thursday, with a another
reinforcing shortwave coming down out of Canada on Friday as the
first system pulls east. Southeasterly winds at the surface get
going on Thursday ahead of the surface trough which will swing
through Thursday night. Many of the ensemble members are not too
impressive with surface based CAPE over our CWA except in a very
limited area near the SD border. There is some sign of elevated CAPE
around 1500 J/kg possible during the overnight hours as the system
swings through, along with some 40 to 50 kts of deep layer bulk
shear. Of course, that is only one model solution and even the
elevated instability is fairly conditional, but think there could be
some isolated severe cells possible Thursday. There is a strong
signal from the GEFS and ECMWF, and NBM probabilities of at least a
tenth of an inch in 12 hours is at least 60 to 70 percent.
Precipitation chances continue to be fairly decent into Friday as
the reinforcing shortwave comes through. The NBM mean surface based
CAPE is even higher Friday afternoon than Thursday for portions of
our CWA, but seems odd with northwesterly flow at the surface on the
backside of the surface trough. Will continue to monitor as the
period grows closer.

Saturday through Tuesday...Northwesterly flow returns with various
weak shortwaves coming through. There isn't much in the clusters to
hang our hat on and predictability is pretty low for these kind
of features his far out. Near seasonal temps and POPs in the 20 to
50 percent range as various shortwaves move through seems
reasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Aug 8 2023

VFR conditions for all TAF sites as smoke has been a bit less
dense than expected, although still could see some vis reductions
to 4-6SM as a cold front comes through and helps elevated smoke
get to the surface. Showers and thunderstorms also possible along
the front, with some VCTS or VCSH through this afternoon and
evening as the boundary pushes southeastward. Most of the precip
should be done by late evening, with winds becoming more northerly
behind the front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Aug 8, 1:50 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
250 PM CDT Tue Aug 8 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
250 PM CDT Tue Aug 8 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are expected across southeastern
North Dakota and west central Minnesota this evening and possibly
persisting through the night . The main hazards will be hail sized
up to 1 inch and wind gusts up 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are expected across eastern North
Dakota and north and west central Minnesota. The main hazards
will be hail sized up to quarters, wind gusts up to 60 mph, and
a possible tornado or two.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 8, 1:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
249 PM CDT Tue Aug 8 2023

MNZ002-003-022-027-082015-
West Becker MN-Mahnomen MN-Clay MN-Norman MN-
249 PM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of northeastern Clay,
eastern Norman, Mahnomen and northwestern Becker Counties through 315
PM CDT...

At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranum to near Kragnes. Movement was
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hawley, Mahnomen, Twin Valley, Lake Park, Ulen, Island Lake in
Mahnomen County and Waubun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4715 9556 4715 9566 4709 9566 4669 9634
      4708 9675 4750 9609 4749 9555 4729 9555
TIME...MOT...LOC 1949Z 303DEG 11KT 4747 9605 4703 9665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Lee
Special weather statement, Aug 8, 2:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
302 PM CDT Tue Aug 8 2023

MNZ014-015-082030-
Red Lake MN-East Polk MN-
302 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southern Red Lake
and southeastern Polk Counties through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marcoux, or 24 miles south of Thief River Falls, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McIntosh, Erskine, Oklee, Mentor, Brooks, Terrebonne and Dugdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4770 9633 4783 9631 4786 9571 4760 9574
TIME...MOT...LOC 2002Z 276DEG 31KT 4777 9629

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 8, 2:22 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
322 PM CDT Tue Aug 8 2023

MNZ015-016-022-023-082045-
Mahnomen MN-South Clearwater MN-East Polk MN-North Clearwater MN-
322 PM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of southeastern Polk,
eastern Mahnomen and southern Clearwater Counties through 345 PM
CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fosston to near Waubun. Movement was east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bagley, Island Lake in Mahnomen County, Naytahwaush, Shevlin, Rice
Lake, Lengby and Roy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4716 9517 4723 9588 4758 9578 4755 9518
      4733 9518 4733 9517
TIME...MOT...LOC 2022Z 259DEG 29KT 4757 9571 4724 9588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lee
Special weather statement, Aug 8, 2:24 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Tue Aug 8 2023

MNZ006-082115-
Lake Of The Woods MN-
324 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of east central Lake of
the Woods County through 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Graceton, or 44 miles east of Roseau, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baudette, Clementson, Graceton and Pitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4862 9487 4880 9488 4882 9471 4881 9470
      4878 9469 4874 9464 4874 9462 4872 9459
      4872 9456 4870 9454 4869 9445 4870 9443
      4860 9443
TIME...MOT...LOC 2024Z 267DEG 27KT 4872 9480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lee
Special weather statement, Aug 8, 2:27 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
327 PM CDT Tue Aug 8 2023

MNZ014>016-082100-
Red Lake MN-East Polk MN-North Clearwater MN-
327 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Red
Lake, east central Polk and northwestern Clearwater Counties through
400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oklee, or 29 miles southeast of Thief River Falls, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklee, Gonvick, Gully, Trail, Berner, Olga and Weme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4767 9595 4784 9594 4788 9545 4763 9546
TIME...MOT...LOC 2027Z 269DEG 39KT 4775 9583

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 8, 2:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
333 PM CDT Tue Aug 8 2023

MNZ002-015-022-082100-
Mahnomen MN-Norman MN-East Polk MN-
333 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of east central Norman,
southeastern Polk and Mahnomen Counties through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bejou, or 41 miles north of Detroit Lakes, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mahnomen, Island Lake in Mahnomen County, Bejou, Lengby, Roy Lake,
Beaulieu and Pine Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4726 9555 4732 9611 4748 9611 4755 9555
TIME...MOT...LOC 2032Z 271DEG 35KT 4740 9600

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 242 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lake of the Woods

When
August 8, 2:35 PM CST to 2:40 PM CST
Where
Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
Measured
1.5 in hail
Reported by
Public
Coordinates
48.710, -94.590

Delayed Report. City office in Baudette reports ping-pong ball-sized hail. Time estimated from radar.

Hail, Lake of the Woods

When
August 8, 2:35 PM CST to 2:40 PM CST
Where
Lake of the Woods County, (Bde)baudette Intl A
Measured
1 in hail
Reported by
Public
Coordinates
48.720, -94.600

Delayed Report. Workers at Baudette airport report quarter-sized hail. Time estimated from radar.

Hail, Clay

When
August 8, 4:10 PM CST to 4:15 PM CST
Where
Clay County, Hawley
Measured
2 in hail
Reported by
Public
Coordinates
46.880, -96.320

Picture of 2-inch hail in Hawley relayed by broadcast media. Time estimated from radar.

Thunderstorm Wind, Wilkin

When
August 8, 7:05 PM CST to 7:10 PM CST
Where
Wilkin County, 0.48 mi W of Rothsay
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.480, -96.290

Public reports 10-inch healthy tree blown down in Rothsay. Time estimated from radar, wind gust estimated.

Thunderstorm Wind, Wilkin

When
August 8, 7:05 PM CST to 7:10 PM CST
Where
Wilkin County, 3.35 mi SE of Lawndale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.530, -96.330

Delayed report: Tree damage to grove in Lawndale. Time estimated from radar. Wind gust estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133053, 1133059, 1133054, 1133055, 1133057.